Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 212, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2018, 1:28 PM MDT for Platte County, Wyoming. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2018, 1:28 PM MDT (19:28 UTC)
- Expired
- Jul 29, 2018, 2:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Platte County, WY
The radar
The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 29, 1:07 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 7.5 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -187 J/kg
- Mixed-layer LCL
- 1455 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 1:22 PM MDT, 6 minutes earlier.
Area forecast discussion, Jul 29, 1:22 PM MDT, 6 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 122 PM MDT Sun Jul 29 2018 .UPDATE... Issued at 121 PM MDT Sun Jul 29 2018 TORNADO WATCH 322 IN EFFECT UNTIL 9 PM MDT THIS EVENING UPDATE Issued at 1127 AM MDT Sun Jul 29 2018 A potentially serious scenario evolving over extreme southeast Wyo this afternoon. Fog and low-level stratus eroded very quickly this morning, and full sun is present across the majority of Laramie Co and southern Platte/Goshen counties per the latest GOES-16 visible satellite loop. A residual surface boundary was analyzed across NE Laramie county, and was expected to contribute to locally enhanced low-level shear by early/mid afternoon w/ effective SRH values 200 or better given substantial low-level turning. Projected STPs of 1 to 3 across Laramie County suggests a greater-than-average tornado threat for areas near Cheyenne. In addition, SBCAPE approaching 3k J/Kg and well over 50 knots of effective bulk shear will support a threat for extremely large/destructive hail as well. That said, we are in agreement with the recent SPC upgrade to Enhanced Risk w/10 percent Tornado probabilities. Grids have been updated for mention of all hazards, including tornadoes. Expect thunderstorms to begin developing by 1 PM, with a significant severe threat as early as 3 PM. && .SHORT TERM...(Today and tonight) Issued at 341 AM MDT Sun Jul 29 2018 Satellite imagery this morning is showing areas of low stratus and patchy fog along and east of the Laramie Range. Some areas have been limited by a high level cloud deck, but as they pass to the south and east, fog and stratus should form in their wake. Fog and stratus will dissipate later this morning with the sunrise. Another cooler than normal day with the threat of thunderstorms in the afternoon and evening expected, some will be severe. A few upper level pulses will pass through the flow aloft today; these pulses will work in conjunction with deep layer shear values, CAPE values around 2500+ J/kg, steep mid-layer lapse rates, and surface dewpoints well over 50 F, to generate thunderstorms across southeast Wyoming and the western Nebraska Panhandle. Model soundings are indicating that the cap aloft should break around noon to one with strong to severe thunderstorms developing shortly afterwards. The main threats today will be golf ball to baseball size hail, damaging winds in excess of 70 mph, frequent lightning and heavy rainfall at the storms' core. Not expecting any threat of flash flooding as these storms should be fast movers; however, if storms train over a particular area, will have to pay close attention to rain rates. Additionally, with LCLs between 1000 to 2000 ft and elevated low- level shear values, the threat of a tornado or two cannot be ruled out. The latest SPC SREF Ensembles illustrate this threat well with numerous intense updraft helicity tracks across the region. Thunderstorms will continue into the mid to late evening. Cool overnight temperatures are expected with temperatures between the upper 40s to low 50s. Fog and stratus will return after midnight. .LONG TERM...(Monday - Saturday) Issued at 129 PM MDT Sat Jul 28 2018 Upper-level ridging will take shape across the western CONUS after Sunday, giving way to a period of warmer and drier weather. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 1127 AM MDT Sun Jul 29 2018 Another round of thunderstorms to develop during the first 6 hour set of this TAF forecast. Latest HRRR is showing robust thunderstorm development after 21z for KCYS, KBFF, and KSNY with scattered to widespread coverage. All sites with the exception of KRWL will see some shower and thunderstorm activity. Some of the thunderstorms may become severe with the main threats being large hail and damaging winds. The thunderstorms should begin to diminish after 04z in most locations. && .FIRE WEATHER... Issued at 341 AM MDT Sun Jul 29 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS EVENING FOR FWZ 304... While most zones will see high humidities and the threat of scattered to widespread thunderstorms, FWZ 304 will be generally dry with strong winds and low humidities for most of the afternoon and into the evening. Therefore, have issued a Red Flag Warning for FWZ 304 from noon to 8 PM this evening. Elsewhere, look for strong to severe thunderstorms this afternoon and evening. Upper level northwest flow turns northerly beginning tomorrow under an expending ridge of high pressure pushing north and east. This will bring drier conditions and warming temperatures through the week, with a thermal ridge setting up aloft by next weekend. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Red Flag Warning until 8 PM MDT this evening for WYZ304. NE...None. && UPDATE...WM SHORT TERM...AB LONG TERM...CLH AVIATION...WM FIRE WEATHER...AB
Hazardous weather outlook, Jul 29, 4:17 AM MDT, 9 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 417 AM MDT Sun Jul 29 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-115>119- 301030- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Laramie Valley- South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 417 AM MDT Sun Jul 29 2018 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to widespread afternoon and evening severe thunderstorms will be possible again today. The main threats with these storms will be hail golf ball to baseball size, damaging winds, and a tornado or two. The thunderstorms should move out of the area by midnight. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Drier, warmer conditions are in store for the coming week. .Spotter information statement... Skywarn spotter activation is expected this afternoon and evening. WYZ104-109>114-301030- Ferris/Seminoe/Shirley Mountains-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- 417 AM MDT Sun Jul 29 2018 This hazardous weather outlook is for portions of south central Wyoming. .DAY ONE...TODAY AND TONIGHT A few strong to severe thunderstorms will develop mainly along and east of the Laramie range this afternoon and evening. The main threats with these storms will be large hail up to quarter size and damaging winds. These thunderstorms should move out of the area by sunset. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Drier, warmer conditions are in store for the coming week. .Spotter information statement... Skywarn spotter activation is expected this afternoon and evening.
In the hours before
Special weather statement, Jul 29, 1:01 PM MDT, 27 minutes before
Special Weather Statement National Weather Service Cheyenne WY 101 PM MDT SUN JUL 29 2018 WYZ108-118-119-291945- Goshen County WY-Central Laramie County WY-East Laramie County WY- 101 PM MDT SUN JUL 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GOSHEN AND NORTHEASTERN LARAMIE COUNTIES UNTIL 145 PM MDT... At 100 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Slater, or 22 miles southeast of Wheatland, moving southeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Hawk Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm has shown rotation and may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4173 10465 4194 10465 4179 10414 4150 10438 TIME...MOT...LOC 1900Z 295DEG 16KT 4184 10464 Lyons
Special weather statement, Jul 29, 1:13 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
113 PM MDT SUN JUL 29 2018
WYZ103-106-116-292000-
South Laramie Range WY-
Central Laramie Range and Southwest Platte County WY-
North Laramie Range WY-
113 PM MDT SUN JUL 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY AND
SOUTHWESTERN PLATTE COUNTIES UNTIL 200 PM MDT...
At 113 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles east of Wheatland Reservoir 3, or 23 miles southwest of
Wheatland, moving southeast at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central Albany
and southwestern Platte Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 900 PM MDT for southeastern
Wyoming.
LAT...LON 4190 10552 4199 10535 4186 10488 4167 10500
4167 10538
TIME...MOT...LOC 1913Z 310DEG 22KT 4188 10535
HammerLocal storm report, Jul 29, 1:24 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
124 PM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL 12 E CHUGWATER 41.76N 104.59W
07/29/2018 E1.75 INCH GOSHEN WY STORM CHASER
&&
BCHAPMANThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 6:28 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 35 min |
| Jul 28, 6:46 PM MDT | Special Weather Statement | CYS | Niobrara | 44 min |
| Jul 28, 6:58 PM MDT | Special Weather Statement | CYS | Laramie | 32 min |
| Jul 28, 7:05 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 40 min |
| Jul 28, 7:18 PM MDT | Special Weather Statement | CYS | Platte | 42 min |
| Jul 28, 7:36 PM MDT | Special Weather Statement | CYS | Platte | 39 min |
| Jul 28, 7:44 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 46 min |
| Jul 28, 8:30 PM MDT | Special Weather Statement | CYS | Goshen | 45 min |
| Jul 29, 3:22 AM MDT | Red Flag Warning | CYS | 16 hr | |
| Jul 29, 1:01 PM MDT | Special Weather Statement | CYS | Goshen | 44 min |
| Jul 29, 1:05 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 25 min |
| Jul 29, 1:13 PM MDT | Special Weather Statement | CYS | Platte | 47 min |
| Jul 29, 1:25 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie | 50 min |
| Jul 29, 1:39 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 51 min |
| Jul 29, 1:44 PM MDT | Tornado Warning | CYS | Laramie, Platte | 14 min |
| Jul 29, 1:57 PM MDT | Tornado Warning | CYS | Laramie | 33 min |
| Jul 29, 2:11 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 49 min |
| Jul 29, 2:20 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 25 min |
| Jul 29, 2:26 PM MDT | Tornado Warning | CYS | Laramie | 34 min |
| Jul 29, 2:28 PM MDT | Tornado Warning | CYS | Laramie | 47 min |
| Jul 29, 2:53 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 52 min |
| Jul 29, 2:54 PM MDT | Tornado Warning | CYS | Laramie | 36 min |
| Jul 29, 3:14 PM MDT | Tornado Warning | CYS | Laramie | 29 min |
| Jul 29, 3:19 PM MDT | Severe Thunderstorm Warning | CYS | Converse, Niobrara | 41 min |
| Jul 29, 3:29 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie, Platte | 61 min |
| Jul 29, 3:30 PM MDT | Severe Thunderstorm Warning | CYS | Carbon | 45 min |
| Jul 29, 3:41 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 30 min |
| Jul 29, 3:42 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 33 min |
| Jul 29, 3:46 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
| Jul 29, 4:04 PM MDT | Special Weather Statement | CYS | Carbon | 41 min |
| Jul 29, 4:08 PM MDT | Special Weather Statement | CYS | Albany | 52 min |
| Jul 29, 4:17 PM MDT | Tornado Warning | CYS | Albany, Laramie, Platte | 43 min |
| Jul 29, 4:21 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Laramie, Platte | 39 min |
| Jul 29, 4:21 PM MDT | Severe Thunderstorm Warning | CYS | Goshen, Niobrara | 39 min |
| Jul 29, 4:36 PM MDT | Special Weather Statement | CYS | 39 min | |
| Jul 29, 4:42 PM MDT | Special Weather Statement | CYS | Platte | 48 min |
| Jul 29, 4:43 PM MDT | Special Weather Statement | CYS | Albany | 47 min |
| Jul 29, 4:45 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 45 min |
| Jul 29, 4:55 PM MDT | Severe Thunderstorm Warning | CYS | Laramie | 19 min |
| Jul 29, 4:56 PM MDT | Severe Thunderstorm Warning | CYS | Goshen | 34 min |
| Jul 29, 4:58 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Carbon | 47 min |
| Jul 29, 5:03 PM MDT | Special Weather Statement | CYS | Laramie | 42 min |
| Jul 29, 5:25 PM MDT | Special Weather Statement | CYS | Goshen, Platte | 50 min |
| Jul 29, 5:29 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 46 min |
| Jul 28, 6:01 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne, Kimball | 29 min |
| Jul 28, 6:08 PM MDT | Special Weather Statement | CYS | Box Butte | 52 min |
| Jul 28, 6:23 PM MDT | Special Weather Statement | CYS | Box Butte | 52 min |
| Jul 28, 6:41 PM MDT | Special Weather Statement | CYS | Morrill | 49 min |
| Jul 28, 6:55 PM MDT | Special Weather Statement | CYS | Kimball | 50 min |
| Jul 28, 7:35 PM MDT | Special Weather Statement | CYS | Banner | 25 min |
| Jul 28, 7:49 PM MDT | Special Weather Statement | CYS | Kimball | 26 min |
| Jul 28, 8:39 PM MDT | Special Weather Statement | CYS | Cheyenne | 36 min |
| Jul 28, 8:55 PM MDT | Special Weather Statement | CYS | Kimball | 35 min |
| Jul 28, 9:19 PM MDT | Special Weather Statement | CYS | Cheyenne | 41 min |
| Jul 28, 9:36 PM MDT | Severe Thunderstorm Warning | CYS | Cheyenne | 24 min |
| Jul 29, 2:16 AM MDT | Special Weather Statement | CYS | Kimball | 44 min |
| Jul 29, 1:43 PM MDT | Special Weather Statement | CYS | Scotts Bluff | 47 min |
| Jul 29, 1:50 PM MDT | Special Weather Statement | CYS | Morrill | 40 min |
| Jul 29, 2:13 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Morrill, Scotts Bluff | 32 min |
| Jul 29, 2:52 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 38 min |
| Jul 29, 4:10 PM MDT | Special Weather Statement | CYS | Sioux | 50 min |
| Jul 29, 5:40 PM MDT | Special Weather Statement | CYS | Kimball | 50 min |
| Jul 29, 5:56 PM MDT | Special Weather Statement | CYS | Kimball | 49 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.